Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sarcoidosis

Are These Side Effects To My Medication?

07/16/2008

Question:

I have systemic sarcoidosis with an AICD (initial dx 1994).I have been on MTX for over 6 months (was subq injections 10mg q week). Because I had several severe side effects my rheumatologist changed me to 2.5mg po 4 x per week. So far so good (it has been about 2 weeks on the po).My side effects have mostly gone and were severe Edema of my feet/ankles,severe sob with any exertion,voiding q 1 to 1 and a 1/2 hours 24/7 (this was literally exhausting my body), and hair loss(least of my concerns).I must take the MTX because it is helping my heart(PVC`s have decreased from over 4300 q 4 weeks to around 1400).I`m waiting to get a MUGA scan to determine a more precise EF of my heart but I am unable to lie flat (1 1/2 hours) for the time the test takes to complete because my left leg is painful when lying flat(left foot numb since Nov. 2007).My last echo had gone from an EF of 52% a year ago to 44% but it was difficult to measure so hence the need for the MUGA scan. The EF is important to know because my cardiologist won`t authorize IV Remicade if my EF is less than 50%. My question is this: my rheumatologist has never heard of MTX affecting the urinary tract in this way...my creatinine by itself is always ok but my BUN and BUN/creatinine ratio are always elevated. I am on prednisone 20mg qd (4 yrs at varying doses)along with many other meds. My PCP and pulmonologist are concerned about the MTX causing pulmonary fibrosis. I don`t know what I will do if these problems (increased voiding and severe sob)begin happening again since my heart needs this MTX. Have you ever heard of MTX affecting anyone with sarcoidosis in this way. I can`t get up by myself so this not only affects me (voiding so frequently)but my family who helps me with ambulation. Thank you for your time.

Answer:

Methotrexate (MTX) has a number of potential side-effects. Among these is damage to the lining of the bladder (cystitis), which is part of the urinary tract. This could explain your urinary frequency symptoms. The elevated BUN is not necessarily a side effect of MTX (e.g., corticosteroids, like prednisone, can do this).

If your doctors are concerned about the side effects of MTX then they might consider other treatments. There are a number of alternatives other than Remicade.

For more information:

Go to the Sarcoidosis health topic, where you can:

Response by:

Elliott D Crouser, MD Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University